Alert archive / Arizona / Special Weather Statements in 2019

Special Weather Statement, NWS Tucson, AZ

November 19, 2019

NWS Tucson, AZ issued this special weather statement at Nov 19, 2019, 1:04 PM MST. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2019, 1:04 PM MST (20:04 UTC)
Expired
Nov 19, 2019, 1:45 PM MST
In force
41 min
Issued by
NWS Tucson, AZ

The radar

The Yuma radar (KYUX), 165 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2019-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2019-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3166 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WWUS85 KTWC 192004
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
104 PM MST Tue Nov 19 2019
 
AZZ501-502-192045-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
104 PM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
145 PM MST...

At 103 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Organ Pipe Cactus National Monument, or 31 miles south
of Ajo, moving north at 40 mph.

Winds in excess of 40 mph and pea sized hail will be possible with 
this storm.

Locations impacted include...
Ajo, Organ Pipe Cactus National Monument and Why. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3243 11303 3237 11268 3189 11284 3196 11309
TIME...MOT...LOC 2003Z 191DEG 34KT 3193 11295 

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Nov 19, 10:50 AM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Nov 19, 10:50 AM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1050 AM MST Tue Nov 19 2019

.SYNOPSIS...A Pacific storm system will bring a good chance of
showers and thunderstorms spreading in from the south by this
afternoon and evening. Some storms will have heavy rain and strong
winds. A chance of showers will continue Wednesday before a
stronger and colder system brings a good chance of valley rain and
mountain snow Wednesday night into Friday morning. Significant
snowfall expected above 7000 feet. Temperatures will cool to below
average by the end of the week, dropping 25 degrees by Thursday.

&&

.DISCUSSION...No major changes to the overall forecast this
morning. Evolution of the convection and storm system remains on
track as there is excellent agreement in high resolution forecast
models. Due to the active weather and in collaboration with DM,
decided to hoist an 18Z balloon. Early indications from the
sounding are a significant increase in moisture with the morning
mid level CAP rapidly eroding. The wind regime is also increasing
in the mid and upper levels. These changes will help set the
stage for today's busy weather.

Activity has already crossed the border with a couple
embedded strong thunderstorms in western Pima County. These storms
are likely producing very heavy rain given the robust KDP values
from Yuma dual pol radar. Expect this activity to gradually push
north and strengthen/expand in coverage as it approaches the
Tucson Metro around 20Z. The best chance for strong to perhaps
severe thunderstorms and locally heavy rain in the Metro will be
from 20Z this afternoon through 04Z this evening. Currently the
HRRR/RAP/HREF indicates potential for training convection, which
could cause localized flash flooding. This will be watched closely
as convection moves north.

After this first round of morning/early afternoon convection,
expect another round of strong to perhaps severe thunderstorms as
CAPE values along and south of the border are in the 500-1500 j/kg
range. This instability will build and expand north this
afternoon. This will be in conjunction with a robust increase in
mid to upper level flow. This is when shear will increase to
30-50kts, which will enhance thunderstorm potential and provide a
chance for convective organization or even a transient low top
supercell. In addition, HREF indicated PWATS will likely rise to
1.2" to 1.3" this afternoon. It is shaping up to be quite the
afternoon.

Another updated AFD will be issued later this afternoon.

For more information about KEMX radar....please see statement
below.

&&

.AVIATION...Valid through 20/18Z. Increasing clouds, -SHRA
expected along the international border starting around 19/16Z and
moving north becoming widespread over AZ for the rest of the day
and evening. Chance of TSRA as well. Brief MVFR for CIGS/VSBY
possible in SHRA/TSRA. SFC winds will remain light and variable
until 19/16Z, then SFC wind SLY 8-12 kts gusting up to 18kts area
wide. Gusty outflow winds possible from TSRA. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Widespread showers expected to cross the
international border later this morning and move north over most
of AZ and will persist until Friday. Slight chance /chance of
thunderstorms as well. For the higher elevations, precipitation
will begin as rain but transition to snow Wednesday evening as
snow levels drop. With the expectation that lingering valley rain
and mountains snow showers will continue Friday, significant
snowfall accumulations are possible above 7500 feet by the the
time the storm exits. Conditions improve Saturday and Sunday with
dry weather returning.

South to southwest 20-ft winds of 15-20 mph with higher gusts are
expected Wednesday and Thursday, however RH values will remain above
35 percent. Otherwise, 20-ft winds will be terrain-driven at less
than 15 mph. Above normal temperatures continue through Tuesday,
then drop to below normal levels Wednesday into the weekend.

&&

.PREV DISCUSSION.../issued 331 AM MST Tue Nov 19 2019/ The low
just off the central Baja coast now knows that the low digging
southward from the Pacific Northwest is there, and is reacting
accordingly as it lifts northeastward toward southern Arizona
today. Just ahead of this, we have seen an unseasonably deep
moisture increase pushing in from the south with residual moisture
fields from Raymond remnants wrapping into the low. A good shear
and strong CAPE environment is developing on the northeast
quadrant of the low and shifting into Southern Arizona today.
Moisture will deepen to near record levels for the season with up
to 1.2 inches precipitable water pushing in from the south by mid
day. This will all combine into a strong thunderstorm potential by
this afternoon with strong winds and heavy rain a concern.

Note: The KEMX radar will be out of commission through Thursday or
Friday due to an upgrade that had to be scheduled well in advance.
Through this period, GOES-W MDS Sector 1 will be centered over
Arizona for 1 minute satellite data beginning 11 AM MST.

Expect something of a lull between systems as the first opens up
and lifts northeast of the area Wednesday, and the stronger colder
system digs into southern Nevada and southern California. Snow
levels will begin to drop Thursday morning, hitting about 8k feet
after midnight and 7200 ft around sunrise. Expect a drop toward
6500 feet behind the front Thursday afternoon. Considering the
excessive moisture fields that this stronger and colder low will
still have to work with, we could be talking about some serious
snow fall above 7000 or 7500 feet Thursday and Thursday night. I
wouldn't be surprised if we ended up with some storm totals over
18 inches above 7500 feet (especially Mt Graham and southern White
Mtns). A Winter Storm Watch has been issued for all elevations
above 7000 feet Wednesday night into Thursday night. Watch for
strong gusty winds at times Wednesday and Thursday due to the
enhanced surface gradient.

Afternoon highs in the 80s again yesterday, but with the moisture
increase we should knock several degrees off today. By Thursday
or Friday we'll be struggling to climb out of the 50s. Partial
clearing from the west Friday as the low lifts quickly toward the
Central Plains. Weak troughiness in its wake will keep
temperatures from jumping back up very fast, with daytime highs
still in the 60s around Tucson next weekend.

We'll see if another Pacific low can bring more weather early next
week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for AZZ501>515.

Winter Storm Watch from Wednesday evening through Thursday
evening for AZZ510>514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Nov 19, 10:41 AM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1041 AM MST Tue Nov 19 2019

AZZ501-502-191830-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
1041 AM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 1130 AM
MST...

At 1041 AM MST, Yuma Doppler radar was tracking a strong
thunderstorm 15 miles south of Gu Vo, or 36 miles west of Sells,
moving north at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pisinemo, Gu Vo, Ali Chugk, San Simon, Pia Oik, Santa Cruz and San
Simon West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3180 11255 3182 11262 3227 11259 3219 11222
      3175 11238
TIME...MOT...LOC 1741Z 187DEG 31KT 3184 11249

AH
Special weather statement, Nov 19, 10:53 AM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1053 AM MST Tue Nov 19 2019

AZZ501-502-191845-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
1053 AM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
1145 AM MST...

At 1053 AM MST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Gu Vo, or 16 miles southeast of Ajo, moving north
at 35 mph.

Winds in excess of 40 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
Ajo, Why, Charco 27, Gunsight and Kuakatch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 11286 3251 11266 3250 11256 3207 11260
      3213 11290
TIME...MOT...LOC 1753Z 187DEG 30KT 3217 11276

AH
Special weather statement, Nov 19, 1:04 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
104 PM MST Tue Nov 19 2019

AZZ501-502-192045-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
104 PM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
145 PM MST...

At 103 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Organ Pipe Cactus National Monument, or 31 miles south
of Ajo, moving north at 40 mph.

Winds in excess of 40 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
Ajo, Organ Pipe Cactus National Monument and Why.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3243 11303 3237 11268 3189 11284 3196 11309
TIME...MOT...LOC 2003Z 191DEG 34KT 3193 11295

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 2:45 AM MSTWinter Storm WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz12 hr
Nov 19, 10:41 AM MSTSpecial Weather StatementTWC49 min
Nov 19, 10:53 AM MSTSpecial Weather StatementTWC52 min
Nov 19, 1:26 PM MSTSpecial Weather StatementTWC49 min
Nov 19, 2:30 PM MSTWinter Storm WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz53 hr
Nov 19, 4:02 PM MSTSpecial Weather StatementTWCPima28 min
Nov 19, 4:34 PM MSTSpecial Weather StatementTWC26 min

Nearby

Special Weather Statements in Arizona, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.